Texas, 2011

Hail in Texas, April 3, 2011

April 3, 2011 · NWS SJT · 1 event in 1 county or zone

An isolated supercell thunderstorm formed along the dryline and produced large hail in the City of Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated supercell thunderstorm formed along the dryline and produced large hail in the City of Abilene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 3, 8:27 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 3, 8:27 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
927 PM CDT SUN APR 3 2011

.UPDATE...
SEE UPDATE DISCUSSION BELOW.

&&

.DISCUSSION...
UPDATED THE ZONES TO REMOVE THE WIND ADVISORY HEADLINE.
ALSO...STRONG COLD FRONT LOCATED ACROSS EXTREME NORTHWEST OKLAHOMA
AND THE NORTHERN TEXAS PANHANDLE WILL MOVE RAPIDLY SOUTH ACROSS
WEST CENTRAL TEXAS EARLY MONDAY MORNING...TO ALONG THE I-20 CORRIDOR
BY 5 AM AND SOUTH OF THE I-10 CORRIDOR BY 9 AM. BEHIND THE
FRONT...WINDS WILL BECOME NORTH AT 20 TO 30 MPH WITH HIGHER GUSTS
LIKELY. ALSO...A FEW STORMS ARE POSSIBLE AFTER MIDNIGHT...ACROSS THE
SOUTHERN HEARTLAND AND NORTHWEST HILL COUNTRY.

21

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT SUN APR 3 2011/

DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
SOUTH TO SOUTHWEST WINDS REMAIN A BIT GUSTY THIS EVENING BUT ARE
EXPECTED TO DIMINISH ONCE THE BOUNDARY LAYER BEGINS TO DECOUPLE
AROUND SUNSET. THE HIGH BASED CU FIELD SHOULD ALSO BEGIN TO WANE
AROUND THIS TIME ALTHOUGH INCREASING LARGE SCALE ASCENT MAY
MAINTAIN ALTO CU FIELD OVERNIGHT. THE LOW LEVEL JET WILL INTENSIFY
RAPIDLY BETWEEN 03-06Z WHICH COULD RESULT IN OCCASIONAL GUSTY
CONDITIONS AT KABI/KSJT BUT MOST AREAS SHOULD SEE WIND SPEEDS
AROUND 12 KTS. THE DRYLINE WILL REMAIN IN PLACE ACROSS THE AREA
TONIGHT WHICH WILL ASSURE VFR CONDITIONS ACROSS THE WEST. THE
SOUTHEAST TERMINALS COULD SEE SOME BRIEF MVFR CIGS RETURN LATER
TONIGHT.

THE COLD FRONT THAT IS CURRENTLY LOCATED JUST NORTH OF THE OK
BORDER WILL CONTINUE TO DIVE SOUTH OVERNIGHT AND SHOULD REACH KABI
BY 10Z...KSJT BY 12Z AND KSJT BY 14Z. CONVECTIVE CHANCES WILL BE
ALMOST NONEXISTENT WEST OF THE DRYLINE BUT ONCE THE COLD FRONT
OVERTAKES THE DRYLINE WE COULD SEE A THIN BAND OF SHOWERS AND/OR
THUNDERSTORMS ACROSS THE SOUTHEAST ZONES. I RETAINED THE CB
REMARKS AT KBBD/KJCT BUT PUSHED THEM BACK A FEW HOURS CLOSER TO
THE FROPA. ANY PRECIP WILL BE SHORT LIVED AS DRY AIR ADVECTS INTO
THE REGION. POST FRONTAL NORTH WINDS WILL INCREASE TO 20 TO 25
KTS...WITH GUSTS EXCEEDING 30 KTS AT TIMES. THESE WINDS SHOULD
PERSIST THROUGH MUCH OF THE DAY BUT WILL BEGIN TO DIMINISH BY MID
AFTERNOON.

JOHNSON

PREV DISCUSSION... /ISSUED 335 PM CDT SUN APR 3 2011/

SHORT TERM...
DRYLINE WAS ALONG AN IRAAN...SWEETWATER...HASKELL LINE AT 3 PM.
LATEST MODELS HAVE IT PUSHING EASTWARD...TO JUST WEST OF AN
OZONA...SAN ANGELO...ABILENE...THROCKMORTON LINE BY 7 PM. RED FLAG
WARNING FOR FIRE WEATHER CONTINUES UNTIL 9 PM...WITH WIND ADVISORY
ENDING EARLIER AT 8 PM.

WHILE WINDS DECREASE THIS EVENING...THEY DO NOT DECOUPLE COMPLETELY.
COULD SEE A FEW SHOWERS OR THUNDERSTORMS IN SOUTHEAST SECTIONS OF
THE CWA...MAINLY AFTER MIDNIGHT...AS UPPER TROUGH OVER NORTHERN NEW
MEXICO AND COLORADO MOVES SOUTHEAST AND ENCOUNTERS DEEPER MOISTURE.
NOT A LOT OF CONFIDENCE WITH THIS HOWEVER AS MID LEVEL MOISTURE/
INSTABILITY NEEDED TO GENERATE STORMS ABOVE THE CAP...APPEARS TO
BE LIMITED. A STRONG COLD FRONT WITH DRY AIR WILL MOVE THROUGH THE
BIG COUNTRY BEFORE SUNRISE...AND THROUGH THE REST OF WEST CENTRAL
TEXAS BY NOON MONDAY.

04

LONG TERM...
THE SURFACE HIGH WILL MOVE EAST MONDAY NIGHT INTO TUESDAY AS A SURFACE
TROUGH DEVELOPS ACROSS THE PLAINS. THIS MAY RESULT IN ELEVATED
FIRE WEATHER CONDITIONS TUESDAY AFTERNOON AS SOUTH TO SOUTHWEST
WINDS INCREASE MAINLY NORTHWEST OF A LINE FROM STERLING CITY TO
HASKELL.

AN UPPER TROF OF LOW PRESSURE WILL BEGIN TO DEEPEN ACROSS THE WESTERN
U.S. WED NIGHT INTO NEXT WEEKEND. AS IT APPROACHES WC TX THIS WEEK...LOW
LEVEL MOISTURE WILL INCREASE...TEMPERATURES WILL RISE ABOVE
SEASONAL AVERAGES...THE DRYLINE SHOULD BECOME MORE PRONOUNCED OVER WEST
TX...AND PERIODIC JET STREAKS WILL TRACK ACROSS TEXAS. AS THESE
FEATURES INTERACT...LOOK FOR POSSIBLE THUNDERSTORM DEVELOPMENT
THURSDAY THROUGH SUNDAY MORNING. BUT...IT IS TOO EARLY TO SPECIFY
TIMING AND COVERAGE OF THUNDERSTORMS.

THE FIRST JET STREAK ARRIVES ON WEDNESDAY BUT IT APPEARS TO DRY SLOT
WC TX AS IT TRACKS DIRECTLY OVER THE REGION. THE NEXT 100KT JET MAX...THAT
FLOWS ACROSS THE TX PANHANDLE...COULD PLACE WC TX ON THE RIGHT REAR
ENTRANCE REGION BY THURSDAY AFTERNOON. THIS COULD SET THE STAGE FOR
STORMS FORMING ALONG THE DRYLINE. HOWEVER...UPDRAFTS WILL
ENCOUNTER A STRONG CAPPING INVERSION.

THE LAST TWO JET MAXES MAY IMPACT WC TX SATURDAY AND SUNDAY MORNINGS.
BY NOON NEXT SUNDAY...A PACIFIC FRONT WILL BRING DRIER AIR INTO
THE REGION. DECIDED TO CONTINUE WITH SILENT 10 POPS FOR WED
THROUGH SAT. HAVE ALSO INSERTED THE MENTION OF EARLY MORNING LOW
CLOUDS FOR THURSDAY THROUGH SATURDAY AS THE STRONG DIURNAL LOW
LEVEL JET RETURNS. WENT SLIGHTLY ABOVE MAV AND MEX MOS TEMPS.

FIRE WEATHER...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON MONDAY. A STRONG
COLD FRONT SHOULD ENTER HASKELL AND THROCKMORTON COUNTIES AROUND 3
AM...5 AM ALONG I-20...AND SOUTH OF I-10 AT 9 AM. STRONG NORTH
WINDS OF 18 TO 23 MPH AT THE 20 FT LEVEL CAN BE EXPECTED BEHIND
THE FRONT THROUGH THE DAY MONDAY...WITH HIGHER GUSTS. MINIMUM RH
VALUES FALL TO 16 TO 20 PERCENT MONDAY AFTERNOON. A RED FLAG
WARNING MAY HAVE TO BE ISSUED FOR AT THE SOUTHERN HALF OF THE
AREA MONDAY AFTERNOON...BUT WILL HOLD OFF FOR NOW.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 51  65  38  75  55 /  10  10   0   0   0
SAN ANGELO 	 58  71  36  80  49 /  10  10   0   0   0
JUNCTION 	 65  76  36  79  48 /  20  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 3, 8:08 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
908 PM CDT SUN APR 3 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-050215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
908 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT ACROSS THE
HEARTLAND AND NORTHWEST HILL COUNTRY ALONG A COLD FRONT. SEVERE
WEATHER IS NOT ANTICIPATED BUT DANGEROUS CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON
MONDAY IN THE WAKE OF A STRONG COLD FRONT. NORTH WINDS WILL
INCREASE TO 20 TO 30 MPH WITH RELATIVE HUMIDITIES FALLING TO
NEAR 20 PERCENT. SOUTH WINDS WILL RETURN TUESDAY WITH ELEVATED
FIRE DANGER EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Local storm report, Apr 3, 7:48 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
848 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     WILDFIRE         2 SE BROWNWOOD          31.69N  98.97W
04/03/2011  E3000 ACRE       BROWN              TX   LAW ENFORCEMENT

            THE WILDFIRE IS LOCATED BETWEEN FARM TO MARKET ROAD
            2126 AND COUNTY ROAD 267.

&&

EVENT NUMBER SJT1100048

MC
Special weather statement, Apr 3, 8:40 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
940 PM CDT SUN APR 3 2011

TXZ127-040330-
TAYLOR TX-
940 PM CDT SUN APR 3 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT FOR
TAYLOR COUNTY...

AT 936 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF VIEW...OR ABOUT 18
MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VIEW AND BUFFALO GAP BY 945 PM CDT
  DYESS AFB AND TYE BY 955 PM CDT
  ABILENE BY 1005 PM CDT
  IMPACT BY 1010 PM CDT
  HAMBY BY 1020 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

JOHNSON
Special weather statement, Apr 3, 8:46 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 PM CDT SUN APR 3 2011

TXZ127-040315-
TAYLOR TX-
946 PM CDT SUN APR 3 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT FOR
TAYLOR COUNTY...

AT 942 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER VIEW...OR ABOUT 13 MILES SOUTHWEST
OF ABILENE...MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  POTOSI BY 955 PM CDT
  ABILENE AND IMPACT BY 1000 PM CDT
  HAMBY BY 1010 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

JOHNSON

The radar

The Dyess AFB radar (KDYX), 46 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taylor

When
April 3, 8:53 PM CST to 8:57 PM CST
Where
Taylor County, Abilene
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.450, -99.730

Golf ball size hail was reported on Texas avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291804.